In 2013, an estimated 24.6 million drug users lived in the US. What’s worse? Most of those drug users were overlooked. People didn’t know the signs to look for. By the end of this article, you will be able to spot if someone’s on drugs much easier and safely send them to rehab knowing you made the right choice. One of the biggest signs of drug use is in the eyes.
Someone’s eyes on different drugs will show up in radically similar and dissimilar ways. Here’s out to know what’s going on.
How Do Drugs Affect The Eyes?
Let’s start with the pupils.
Most drugs change how we behave due to changes in our parasympathetic and sympathetic nervous systems. Each of these affects the two main muscle groups controlling the constriction and dilation of the pupil.
When a drug, such as MDMA, enters the bloodstream. It begins to mimic the nerve control responsible for pupil dilation. Hence, enlarged pupils.
Another control response for pupil dilation is dopamine.
Dopamine is our brain’s pleasure signal. When released the body reacts in many ways, one of these being mydriasis or pupil dilation.
What about red eyes?
The tiny blood vessels and capillaries in our eyes are often grouped and referred to as ocular capillaries.
Most drugs like marijuana and cocaine (both held in a similar category) cause the increase and decrease of blood pressure in the eyes.
When this happens, blood is released into the vessels and ocular capillaries resulting in red eyes.
What about eye puffiness?
This is often due to lack of sleep but can be a powerful indicator of drug type.
If one is using cocaine it won’t appear that one is tired right away. But over time pressure will build beneath the eyes resulting in puffy skin and a constantly tired look.
Heroin does something similar and can be identified through eye puffiness.
Every drug acts differently on the body. Yet, most of them change the size of one’s pupils.
If you’re trying to help someone recover but you don’t know what drug they’re using, looking at their pupils is a good place to start. Here are the effects different drugs have on an addict’s pupils:
Pupils generally regulate the amount of light allowed into the eye. As they dilate or expand, more light is let inside. When they contract, less light is allowed to pass through.
Many drugs, however, contradict this primary function by hijacking chemical processes to adjust pupil size.
Most stimulants and psychoactive drugs, such as speed and LSD, cause dilated pupils.
Sudafed, cocaine, and heroin withdrawal each have a similar effect.
Drugs that cause pupils to contract often reside in the domain of opiates and other sedatives.
These are drugs that act as anti-stimulants, releasing massive amounts of dopamine. This process causes pupils to shrink.
One of the key signs of drug use on the face involve contracted pupils, and this indication will often point to opiates and “downers”.
- Cocaine (in some cases)
Eyes On Different Drugs
Each type of drug affects the brain differently, causing one’s eyes to sometimes behave erratically, other times perfectly composed.
Here are some common drugs and the ways they affect eye behavior.
Cocaine has been depicted in the media and the real world for years. The effects on the face are well documented and typically involve jitters and quick corrections in facial posture.
When it comes to cocaine, you can spot a user by eye darting.
If you notice someone looking around frequently, or hyper-focusing from one object to another, that’s a good giveaway.
The pupils will tend to be dilated, although sometimes they shrink.
As for redness: cocaine will cause the eye’s blood vessels to expand, and a user’s eyes will appear red.
Heroin is one of the drugs that make you sleep. As a result of flooding dopamine and a slowed physical state, heroin eyes often appear tired and droopy.
Often times a heroin user will have dark circles under their eyes and a high degree of eye redness.
Ketamine addiction is not as well known but has ruined plenty of lives.
It’s a dissociative anesthetic that mimics a lot of the symptoms of heroin and LSD combined.
To know if someone has been using ketamine, pay close attention to their pupils and the skin under their eyes.
Ketamine causes the eyes to dilate.
It also causes two contradicting symptoms:
- Drowsy eyes
- Hyperactive eyes
It can be difficult to tell the differences between ketamine and heroin just by looking at the face, so here are some additional things to look out for:
- Slurred speech
- Nausea and vomiting
- Stumbling and Loss of motor function
Eye movement is a big thing to look out for when looking for signs of drug use.
In many cases, if someone is experienced at hiding their addiction, they have learned how to hide the symptoms in their eyes.
This means that certain symptoms will be harder to find and require a more discrete observation.
In the case of eye movement, there are two main forms of addiction as shown.
Fast or twitchy eye movement, if repeated, can point to stimulants.
Cocaine and meth, for instance, will make one’s eyes look around quickly. This patterned unorganized attention is a trademark of stimulant abuse.
Next up is slowed eye movement.
Downers and opiates will cause drug abusers eyes to slow down. Remember that most drugs like heroin and Percocet require that the central nervous system reduce its energy, making one tired and drowsy.
This can clearly be seen in how slow someone is looking from one object to another.
What Can I Do About This?
Now you know about eyes on different drugs. This isn’t just a bunch of facts to remember: this could save a life.
You have a better idea of what to look out for the more you know about signs of drug use.
So take this opportunity to learn more about how you can save a life and make a difference.
If you’re interested in taking someone the rest of the way through rehab and full recovery, learn more about the wonderful things rehabilitation has done for others.